Wyoming, 2018

Avalanche in Wyoming, December 24, 2018

December 24, 2018 · NWS RIW · 1 event in 1 county or zone

A 31 year old man was back country skiing just south of the Jackson Hole Ski Resort, in an area called the Spacewalk Couloir. The man triggered an avalanche and he was tumbled the full length of the feature.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A 31 year old man was back country skiing just south of the Jackson Hole Ski Resort, in an area called the Spacewalk Couloir. The man triggered an avalanche and he was tumbled the full length of the feature. The man was not buried but suffered leg and hip injuries. He was rescued and brought a hospital in Jackson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 24, 9:47 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 24, 9:47 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
947 AM MST Mon Dec 24 2018

.SHORT TERM...(Today through Wednesday night)

Snowfall has recently gotten underway in Far Western Wyoming
ahead of a weak shortwave that is due to arrive around 12Z Monday.
A second weak shortwave will arrive close to 00Z Tuesday. Weak
isentropic lift will be ongoing during this time frame in the
west. As a result, steady light snowfall, moderate at times, will
continue in the far west now through the end of Monday. Aside
from the weak isentropic lift, westerly upslope flow will contribute
to the snowfall. By the end of Monday, we are looking at sub
advisory amounts for the western valleys and most of the western mtn
locations, although the Tetons, where the ski resorts are, will
likely pick up advisory amounts. Namely 3 to 6 inches at the
higher elevations of the far west and 2 to 4 inches in the valleys
along with 10 inches on the higher west facing slopes of the
Tetons. An SPS for this event should suffice. Lighter snow will
continue in the Far West Monday night.

As for the Christmas snow event, the splitting trough will still
dig with a closed H5 low as far south as the Old Mexican Border.
The models now want to open the low back up by 12Z Wednesday. With
the main energy this far south, any snowfall associated with the
related trough will be relatively light over the CWA. For
starters, before the trough splits all the way, there will be a
period of weak difluent flow as this trough first approaches 12Z
Tuesday for a short period of light snow in the southwest zones
late Monday night and Tuesday morning. Isentropic lift will also
contribute to this light snowfall. Then a larger swath of
isentropic lift will spread north across much of Wyoming Tuesday
well north of the main energy (a warm front). This steady
widespread light snowfall will spread north to most of Central and
Western Wyoming Tuesday, Tuesday night, and Wednesday morning,
with many lower elevations seeing an inch or less with foothills
seeing 1 to 3 inches. At least that is our preliminary forecast,
just enough to call it a White Christmas in many areas, even
though it will be just "leftover scraps" from the southern stream
system. The mountains will likely see sub advisory amounts during
this time frame. The western valleys could see 1 to 2 inches. The
GFS has been consistent in tracking a mid level circulation east
along the Wyoming/MT border late Tuesday night and Wednesday
morning along with some QG forcing asct with the northern stream
shortwave that will track across the area Wednesday. Most of the
snowfall should end Wednesday afternoon. However, a few snow
showers will linger Wednesday afternoon with the leftover baggy
main trough still overhead.

.LONG TERM...Thursday through Monday

Overview...A strong low pressure system will lift northeast across
the central Plains on Thursday with snow on the backside of this
system wrapping back into eastern Wyoming. Some light snow or
flurries may extend as far west as Buffalo to Casper; significant
impacts with this storm are expected to be over the Great Plains
and Midwest. Another system will dive south across the western
Great Basin on Thursday with more significant snowfall with this
system expected to remain west and south of Wyoming. High
temperatures will be 10F-15F below normal Thursday and Friday,
with highs Friday only from 15F to 25F in the valleys and basins.
Dry conditions with an overall warming trend are expected next
weekend, but steep inversions will keep some western valleys and
lower central basins trapped in colder air.

Discussion...Synoptic pattern on Thursday will feature broad
longwave trough from the West Coast to the Midwest, sandwiched
between ridges across the eastern Pacific and eastern U.S. A
strong shortwave is expected to dive south down the backside of
the trough across the western Great Basin on Thursday, continuing
to dig and possibly form a cutoff low over the SW U.S. by
Saturday. Downstream, low pressure system over central Plains is
expected to accelerate northeast into the Great Lakes Thursday-
Thursday night. Cold Canadian high pressure will build south into
the northern Plains behind the exiting low, bringing low level
E-NE flow and possibly some low clouds, light snow or flurries
backing up to the east slopes of the Divide Thursday night-Friday
morning.

Eastern Pacific ridge is expected to fold into the area on Saturday
with lee side surface trough bringing gusty southwest winds and
warmer temperatures through the wind corridor.  Western valleys and
lower portions of the Wind River and Bighorn Basins likely remain
trapped in the teens to lower 20s for highs.

ECMWF and GFS show significant spread with the synoptic pattern over
the area Sunday and onward, with low confidence latching on to
either solution. ECMWF is bringing an Arctic Front through the
area on New Year's Eve, and GFS shows split flow across the west
with dry and seasonably mild airmass over the area. We will need
to see if models trend one way or the other over the next few runs
before making any significant changes to the default SuperBlend
output.

&&

.AVIATION...For the 18Z TAFS through 18Z Tuesday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes

VFR conditions will prevail through the period. Some light snow to
linger over the mountain tops of the Absaroka and Wind River
mountains through much of the period with local MVFR conditions near
the mountains.

West of the Divide...KBPI/KJAC/KPNA/KRKS Routes

Light snow will gradually end at the lower elevations this afternoon
with MVFR/IFR conditions improving to VFR conditions by 00Z. KJAC
airport will see improving conditions as well this afternoon. VFR
conditions will then prevail at the terminal sites after 00Z through
the rest of the forecast period. Some lingering light snow over the
mountains will occur through tonight and Tuesday morning with local
MVFR conditions at times.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

A series of weak weather system will move into western Wyoming
through Christmas Eve and will bring light to moderate snow to
western Wyoming while other areas should remain dry. On Christmas
Day, light snow will fall over most of Western and Central
wyoming. Gusty to possibly strong winds will occur over the lee
of the Absarokas as well as from the Red Desert through Casper.
Mixing and smoke dispersal will be generally poor but fair at
times in windier areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lipson
LONG TERM...Meunier
AVIATION...AR
FIRE WEATHER...Lipson
Hazardous weather outlook, Dec 24, 2:23 AM MST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
223 AM MST Mon Dec 24 2018

WYZ001>020-022>030-251000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
223 AM MST Mon Dec 24 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Snow expected across the west. 1 to 3 inches of snowfall is
expected in the western valleys with 3 to 6 inches in the
mountains.

.DAYS TWO THROUGH SEVEN...Christmas Day through Sunday.

Christmas Day...Light snow accumulations across much of central
and western Wyoming. Snow amounts will mostly range from less than
an inch to around 2 inches across the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any snow accumulations. Thank you.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
December 24, 12:00 PM MST to 4:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798165.